Media ‘discovers’ withdrawal trouble with antidepressants


The mainstream media suddenly have discovered that stopping antidepressants can lead to disastrous withdrawal symptoms. An article in The New York Times carried the headline, “Many People Taking Antidepressants Discover They Cannot Quit” (April 7). A patient who had been on the drug sertraline (Zoloft) described symptoms of withdrawal – dizziness, confusion and fatigue – that persisted for months.

Readers of this column have been reporting the same kind of problem for decades. In August 1995, we heard from one person:

“I’m having trouble with rather severe withdrawal effects caused by abrupt discontinuation of Paxil nearly two months ago. I took 20 mg daily for about two years for depression. When I felt less depressed and realized that my inability to have orgasms was a side effect of the drug, I asked my shrink about discontinuation. He said to stop cold, so I did.

“Two days later, I saw sparkling zig-zag colored lights and had tunnel vision. Diarrhea, shakiness, horrible insomnia, wildly brittle emotions and overwhelming crankiness set in. I was completely unable to concentrate or to do normal mental tasks, such as subtracting one four-digit number from another. I kept saying that there was something wrong inside my head! I fell down, ran into things and got covered with bruises. I was nauseated.

“I called the psychiatrist, who told me to take more Paxil. Instead, I asked him to do a literature search about withdrawal from Paxil, so he would know more about the drug he was prescribing. Two days later I received a letter from him, firing me as a patient.

“I am still emotionally volatile, really mad at the shrink and wondering if my depression is back. Was this doctor out of line, or was I?”

In our answer, we pointed to a growing recognition that sudden discontinuation of antidepressants such as paroxetine (Paxil) sometimes can cause withdrawal symptoms. The manufacturer told us that dizziness, sensory disturbances, nausea, agitation and anxiety all had been reported.

We were disappointed that the psychiatrist wasn’t more understanding and sympathetic about the symptoms this person was experiencing. We weren’t that surprised, however. In the mid-1990s, there still wasn’t widespread realization that stopping drugs like sertraline or paroxetine could lead to long-lasting and severe adverse reactions.

Fast-forward to 2018. There is much more awareness about withdrawal symptoms. The Food and Drug Administration has given this kind of reaction a scientific name: “discontinuation syndrome.” People report brain zaps (electric shocklike sensations in the brain), dizzy spells, nausea, headaches, sweating, anxiety, fatigue, insomnia and digestive problems.

Some of the other antidepressant drugs that can produce the discontinuation syndrome include citalopram (Celexa), desvenlafaxine (Pristiq), duloxetine (Cymbalta), escitalopram (Lexapro) and venlafaxine (Effexor).

Occasionally, patients may need to stay on antidepressant medication for many years. But for those who wish to get off their medicine, there are no good guidelines for gradual tapering. It IS long past time for the FDA to require drugmakers to develop evidence-based strategies to help people discontinue antidepressants safely.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. In their column, the Graedons answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.

2018 King Features Syndicate

More like this from vindy.com

Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.